Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 96, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 6:39 AM CST for Pickens County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2000, 6:39 AM CST (12:39 UTC)
- Expired
- Mar 10, 2000, 7:15 AM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 101240 SVRBHM ALC107-101315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 AM CST FRI MAR 10 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 715 AM CST. * AT 639 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF ETHELSVILLE...MOVING EAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... REFORM...GORDO...ETHELSVILLE AND CARROLLTON. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 10, 3:20 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 320 AM CST FRI MAR 10 2000 MODELS ARE IN EXCELLENT AGREEMENT FOR THE NEXT 36HRS. SYNOPTICALLY THINGS LOOK VERY MUCH LIKE EXPECTED...EXCEPT THE FRONT STALLED A BIT NORTH OF WHERE I THOUGHT IT WOULD BE. THIS WILL MOVE THE MAIN CONCERN THREAT AREA TODAY...THE TWO SHORT WAVES THAT FORM ON THE STALLED FRONT...A BIT NORTH. THERE SEEMS TO BE A THREE PART FORECAST CONCERN FOR THE NEXT 36HRS. THE TWO IMPULSES THAT FORM TODAY...AND THE FRONT/SQUALL LINE ON FRIDAY NIGHT INTO SATURDAY. BASED ON TIME HEIGHTS AND FORECAST SOUNDINGS...IT APPEARS THE FIRST IMPULSE WILL MAINLY AFFECT NW AL THIS AFTERNOON. THE SECOND IMPULSE WILL AFFECT CENTRAL AL THIS THIS AFTERNOON AD THIS EVENING. THE FRONT/SQUALL LINE MOVES THROUGH THE STATE FRIDAY NIGHT INTO SATURDAY. GREATEST CONCERN FOR SEVERE WEATHER WILL BE NORTHWESTERN THIRD OF STATE DURING OVERNIGHT HOURS. S PRELIMINARY NUMBERS...SUBJECT TO CHANGE. FOR COORDINATION PURPOSES ONLY. FCSTR 80 HSV ET 069/055 058/035 054 4862 BHM ET 074/058 062/035 058 5882 MGM ET 079/059 067/040 061 5561 .BHM...NONE. 80 NNNN
In the hours before
Local storm report, Mar 10, 2:51 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
251 AM CST FRI MAR 10 2000
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 AM COTTONDALE AL 1.00 INCH HAIL
03/10/00 TUSCALOOSA PEA TO QUARTER SIZE HAIL
DESSpecial weather statement, Mar 10, 5:30 AM CST, 1 hour 9 minutes before
ALZ001>038-040>050-101600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST FRI MAR 10 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND SATURDAY MORNING... A STRONG STORM SYSTEM WILL DEVELOP OVER THE LOWER MISSISSIPPI VALLEY LATER TODAY...AND WILL MOVE EASTWARD TOWARD ALABAMA TONIGHT. A STRONG COLD FRONT WILL ACCOMPANY THIS STORM SYSTEM...AND SHOULD MOVE INTO THE STATE BY EARLY SATURDAY. THE AIRMASS OVER ALABAMA WILL REMAIN MOIST AND FAIRLY UNSTABLE TODAY...AND SCATTERED THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA THROUGH THE MORNING AND AFTERNOON HOURS. A FEW OF THESE STORMS MAY BECOME LOCALLY SEVERE TODAY...WITH THE MAIN THREAT BEING LARGE HAIL. HOWEVER...WIDESPREAD SEVERE WEATHER IS UNLIKELY THROUGH THIS AFTERNOON. AS THE SURFACE FRONT AND UPPER LEVEL STORM SYSTEM MOVE OUT OF THE LOWER MISSISSIPPI VALLEY TONIGHT...NUMEROUS STRONG THUNDERSTORMS ARE LIKELY TO DEVELOP WEST OF ALABAMA THIS EVENING....AND MOVE INTO THE STATE OVERNIGHT. AT THIS TIME...IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER OVER NORTH AND CENTRAL ALABAMA WILL BE AFTER 10 PM TONIGHT...WITH STRONG STORMS POSSIBLE AREAWIDE THROUGH THE OVERNIGHT HOURS. SOME OF THE SEVERE STORMS MAY ALSO PERSIST OVER EASTERN ALABAMA THROUGH THE MORNING HOURS SATURDAY. THE MAIN SEVERE THREAT WILL BE STRAIGHT LINE WINDS...BUT UPPER LEVEL WIND FORECASTS SUGGEST THE POTENTIAL FOR ISOLATED TORNADOES AS WELL TONIGHT AND EARLY SATURDAY. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE LATEST FORECASTS...AND STATEMENTS...AND PREPARE FOR POSSIBLE ACTIVATION LATER TODAY THROUGH SATURDAY MORNING. PLEASE KEEP UP WITH THE LATEST WEATHER STATEMENTS AND FORECASTS ON THIS DEVELOPING WEATHER EVENT. NNNN
Local storm report, Mar 10, 5:35 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
535 AM CST FRI MAR 10 2000
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 AM HANCEVILLE AL 1.00 INCH HAIL
03/10/00 CULLMAN
JDThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:55 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Mar 9, 9:27 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 18 min |
| Mar 10, 1:27 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| Mar 10, 2:14 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| Mar 10, 3:47 AM CST | Severe Thunderstorm Warning | BMX | Blount, Cullman | 43 min |
| Mar 10, 8:53 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 37 min |
| Mar 10, 10:07 AM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 23 min |
| Mar 10, 11:38 AM CST | Severe Thunderstorm Warning | BMX | Randolph | 37 min |
| Mar 10, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 36 min |
| Mar 10, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Morgan | 36 min |
| Mar 10, 11:58 AM CST | Severe Thunderstorm Warning | BMX | Lawrence | 32 min |
| Mar 10, 12:47 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 28 min |
| Mar 10, 1:48 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 27 min |
| Mar 10, 1:52 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 38 min |
| Mar 10, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 37 min |
| Mar 10, 2:42 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 48 min |
| Mar 10, 2:58 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon | 32 min |
| Mar 10, 3:21 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 39 min |
| Mar 10, 3:27 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Russell | 48 min |
| Mar 10, 3:31 PM CST | Severe Thunderstorm Warning | BMX | Greene | 29 min |
| Mar 10, 3:55 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 35 min |
| Mar 10, 3:57 PM CST | Severe Thunderstorm Warning | BMX | Walker | 48 min |
| Mar 10, 4:03 PM CST | Tornado Warning | BMX | Walker | 27 min |
| Mar 10, 4:11 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 49 min |
| Mar 10, 4:13 PM CST | Severe Thunderstorm Warning | BMX | Russell | 47 min |
| Mar 10, 4:19 PM CST | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 26 min |
| Mar 10, 4:29 PM CST | Tornado Warning | BMX | Walker | 31 min |
| Mar 10, 4:33 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 27 min |
| Mar 10, 4:36 PM CST | Severe Thunderstorm Warning | BMX | Perry | 24 min |
| Mar 10, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
| Mar 10, 4:48 PM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Mar 10, 4:52 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry | 23 min |
| Mar 10, 4:54 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 36 min |
| Mar 10, 4:55 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 35 min |
| Mar 10, 4:57 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 33 min |
| Mar 10, 4:59 PM CST | Severe Thunderstorm Warning | BMX | Russell | 31 min |
| Mar 10, 5:13 PM CST | Tornado Warning | BMX | Perry | 32 min |
| Mar 10, 5:18 PM CST | Tornado Warning | BMX | Fayette, Walker | 42 min |
| Mar 10, 5:19 PM CST | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Mar 10, 5:23 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 37 min |
| Mar 10, 5:43 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 32 min |
| Mar 10, 5:43 PM CST | Tornado Warning | BMX | Tuscaloosa | 32 min |
| Mar 10, 5:50 PM CST | Tornado Warning | BMX | Jefferson | 40 min |
| Mar 10, 5:57 PM CST | Tornado Warning | BMX | Walker | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.